Although it is common in Ireland for Psychiatrists to deny that antidepressants can cause suicide, it is widely acknowledged by the regulators (even the IMB) that antidepressants can actually cause a person to become suicidal.
I was watching this video yesterday when something this woman said caught my attention. This video relates to a story last year where the Irish Times reported that a 52 year old man, Nicholas Maquire, had killed himself 3 weeks after starting the SSRI Zoloft (Sertraline). His family raised their concerns about the medication at the Inquest and asked for doctors to do more research before prescribing. Mr Maquire’s doctor said “Research is not my area but I’m not aware of any problems with these medications.” Professor T. Dinan also said he was not aware of any convincing evidence linking Sertraline to suicidal behaviour.
O.k so, the point…
Woody’s Story; Woody was given a 3 week sample pack of Zoloft from his doctor. Woody was not depressed and had no history of depression. He was suffering from insomnia. He hung himself from a Zoloft induced suicide on Aug 6th 2003. He was 37.
Woody’s wife Kim testified at an FDA Advisory Committee Hearing.
The important bit…In this video, Kim states that she was able to get some internal confidential documents from Pfizer. One of these confidential documents is from Pfizer to THE IRISH MEDICINES BOARD (IMB); the same IMB which was set up to protect Irish people (just like Nicholas Maquire) from harmful products and the same IMB which requested clinical studies information from Pfizer UK. This internal document refers to Pfizer’s clinical studies which concluded that the highest suicide rate with Zoloft was for people aged 31-40, and that the most dangerous time is 15-30 days upon starting this medication. She also said that 54 of the 252 suicide related case studies that Pfizer investigated, were directly related to Zoloft.
Now why are doctors still claiming that they are unaware of the suicidality that can occur with SSRI’s? Considering Pfizers information, did the IMB warn our medical professionals? There seems to be a lack of communication here, and in the meantime unsuspecting people are dying by suicide, caused by the very medication they are using to get better!